Back grey_arrow_rt.gif
 
 
Ending Statins May Not End Associated Muscle Pains
 
 
 
 
"researchers suggested that measuring creatine kinase might have identified the patients with underlying neuromuscular diseases before they started statin therapy."
 
from Jules: I am not aware of any data on muscle pain & statins in HIV. It makes sense that HIV+ individuals might be at increased risk due to several risk factors including mitochondrial toxicity, muscle degredation in HIV, muscle loss. I think someone in HIV should look at this.
 
MedPage Today
February 11, 2010
 
Patients experiencing muscle pain and weakness as a result of statin treatment may continue to suffer symptoms long after stopping the drugs, French researchers reported.
 
Almost a third of patients who stopped statin treatment because of neuromuscular symptoms still showed myalgia six months later, and creatine kinase levels above 200 units/L persisted in 17%, according to Andoni Echaniz-Laguna, MD, PhD, of Hopitaux Universitaires in Strasbourg.
 
Writing in the Feb. 11 issue of the New England Journal of Medicine, researchers suggested that creatine kinase measurements at the start of statin therapy could help identify patients with underlying neuromuscular diseases.
 
Action Points
 
* Explain to interested patients that muscle pain and weakness are known side effects of statin therapy. In most patients, they resolve quickly when the drugs are stopped.
 
* Explain that this study reported on a small number of patients in whom symptoms persisted for six months after statins were discontinued. It did not address severity of symptoms, nor whether they eventually resolved.
 
For their study, Echaniz-Laguna and colleagues reported on 52 consecutive patients at their center who discontinued statin therapy as a result of muscle weakness and/or pain.
 
About 40% of patients were taking simvastatin (Zocor), while 25% were on pravastatin (Pravachol) and 21% had taken atorvastatin (Lipitor), with other statins used in the remaining patients. Mean treatment duration was 30 months, with a range of six to 72 months.
 
The researchers indicated that no patients were taking other drugs that might increase the risk of statin-related myopathy.
 
Fifty of the 52 patients developed myalgia. Two reported muscle weakness. The mean creatine kinase level when treatment stopped was 1,000 units/L (range 300 to 6,000).
 
Echaniz-Laguna and colleagues determined that five of the patients had underlying neuromuscular diseases such as amyotrophic lateral sclerosis, paraneoplastic polymyositis, and muscle phosphorylase b kinase deficiency.
 
Those patients tended to be older, with a mean age of 67 (range 60 to 82), compared with 53 (range 22 to 86) among those with likely statin-related myotoxicity. The patients with underlying myopathies also were more likely to have muscle weakness and creatine kinase levels above 1,000 units/mL.
 
The researchers suggested that measuring creatine kinase might have identified the patients with underlying neuromuscular diseases before they started statin therapy.
 
Among those whose symptoms appeared related to statins, 11 of 36 patients available for follow-up at six months (31%) were still reporting muscle pain, and creatine kinase remained elevated in 17%.
 
Echaniz-Laguna and colleagues added that electromyography would be "an excellent screening test" in determining whether muscle biopsy is needed in patients with muscle symptoms while on statin therapy.
 
Patients with abnormal electromyographic findings also had pathologies in the biopsy studies, and negative electromyography results were confirmed in the biopsies, too.
 

Neuromuscular Symptoms and Elevated Creatine Kinase after Statin Withdrawal
 
NEJM Feb 11 2010
 
To the Editor: The main reported adverse effects of statins are various forms of myotoxicity, ranging from myalgias to rhabdomyolysis.1,2 The occurrence of neuromuscular symptoms and elevated levels of creatine kinase that persist after the withdrawal of statin therapy is frequent, and there are no guidelines to help physicians determine whether such effects are the result of statin-related myotoxicity or an underlying neuromuscular disorder.3,4,5
 
Fifty-two consecutive patients (75% male, with a mean age of 54 years) with muscle weakness, myalgia, or both, along with elevated creatine kinase levels (mean, 1000 U per liter; normal, <200 U per liter) that had persisted for more than 3 months (mean duration, 6.5 months) after discontinuation of statin therapy were enrolled from a single center in this 5-year prospective study (see Table A in the Supplementary Appendix, available with the full text of this letter at NEJM.org). Creatine kinase levels before the initiation of statin therapy were unknown in all patients.
 
In 47 of 52 patients (90%), clinical examination, results on electromyography, and findings on muscle biopsy were normal, and possible statin-induced myotoxicity was diagnosed, with a good clinical and biologic prognosis at the 6-month follow-up in the majority of patients (Table 1). Five patients (10%) presented with abnormalities on electromyography and pathological analysis and received the diagnoses of paraneoplastic polymyositis, amyotrophic lateral sclerosis, Kennedy's disease, muscle phosphorylase b kinase deficiency, and necrotic myopathy of uncertain cause (Table B in the Supplementary Appendix).
 

image002.gif

After adjustment for variables such as sex, the mean interval between statin withdrawal and neuromuscular evaluation, the type of statin, and the mean duration and dose of statin therapy, there was no significant difference between the two groups of patients. In contrast, muscle weakness and abnormal electromyographic findings were associated with an increased risk of an underlying neuromuscular disease (muscle weakness: 0 of 47 patients vs. 2 of 5 patients, P<0.001; abnormal electromyographic findings: 0 of 47 patients vs. 5 of 5 patients, P<0.001). Patients with a neuromuscular disorder were older (>60 years) and had a higher creatine kinase level (>1000 U per liter) than those without such a disorder, although the differences between the two groups were not significant (Table 1).
 
Patients with neuromuscular symptoms and elevated creatine kinase levels that persist after statin withdrawal should be systematically evaluated for an underlying neuromuscular disease that may require appropriate treatment, especially if they present with muscle weakness, are older than 60 years of age, and have a creatine kinase level of more than 1000 U per liter. In our study, electromyography was an excellent screening test for whether a muscle biopsy was needed. In several patients, the measurement of creatine kinase before the initiation of statin therapy might have been helpful in making an earlier diagnosis of a neuromuscular disease.
 
Andoni Echaniz-Laguna, M.D., Ph.D.
Michel Mohr, M.D.
Christine Tranchant, M.D., Ph.D.
Hopitaux Universitaires
Strasbourg, France
echaniz-laguna@medecine.u-strasbg.fr
 
References
 
1. Sirvent P, Mercier J, Lacampagne A. New insights into mechanisms of statin-associated myotoxicity. Curr Opin Pharmacol 2008;8:333-338.
2. Thompson PD, Clarkson P, Karas RH. Statin-associated myopathy. JAMA 2003;289:1681-1690.
3. Tsivgoulis G, Spengos K, Karandreas N, Panas M, Kladi A, Manta P. Presymptomatic neuromuscular disorders disclosed following statin treatment. Arch Intern Med 2006;166:1519-1524.
4. Thompson PD, Clarkson PM, Rosenson AS. An assessment of statin safety by muscle experts. Am J Cardiol 2006;97:Suppl 1:S69-S76.
5. Hilton-Jones D. Myopathy associated with statin therapy. Neuromuscul Disord 2008;18:97-98.
 
 
 
 
  icon paper stack View Older Articles   Back to Top   www.natap.org